Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS Blacksburg, VA

June 30, 2004Rockingham County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jun 30, 2004, 7:31 PM EDT for Rockingham County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 7:31 PM EDT (23:31 UTC)
Expired
Jun 30, 2004, 10:30 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 302332
FFWRNK
NCC157-010230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 1030 PM EDT

* AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OF 2 TO 3 INCHES HAS FALLEN SINCE 6:30 PM FROM A 
  THUNDERSTORM 3 MILES WEST OF MAYODAN. THIS STORM PRODUCING 
  FLASH FLOODING WAS NEARLY STATIONARY OVER LITTLE AND BIG BEAVER 
  ISLAND CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3638 8002 3638 7995 3650 7993 3651 8002

$$

RCS
1 follow-up statement
000 
WGUS71 KRNK 010133
FFSRNK
NCC157-010230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
932 PM EDT WED JUN 30 2004

...THE FLASH FLOOD WARNING FOR WESTERN ROCKINGHAM COUNTY IS 
CANCELLED...

AT 930 PM...WEATHER RADAR SHOWED NO RAIN FALLING OVER WESTERN 
ROCKINGHAM COUNTY. LOCAL LAW ENFORCEMENT REPORTED NO FLOODING 
PROBLEMS. THEREFORE...THE WARNING HAS BEEEN CANCELED.

STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL 
WEATHER INFORMATION. 

LAT...LON 3638 8002 3638 7995 3650 7993 3651 8002

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:35 PM EDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jun 30, 2:35 PM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT WED JUN 30 2004

.SHORT TERM (TONIGHT THROUGH THURSDAY)...

LITTLE CHANGE IN OVERALL SCENARIO WITH FRONT STUCK OVER NC WHILE
PERIODIC S/W ENERGY GLIDES ACROSS AROUND 5H TROF. MAIN QUESTION WITH
HOW FAR N TO TAKE DECENT CONVECTIVE COVERAGE TNGT AND AGAIN THU GIVEN
GRADIENT IN DEEP RH OVER THE REGION FROM NORTH TO SOUTH. MODELS ALSO
SUGGEST DIFFERENCES WITH ETA/CANADIAN SHOWING LIMITED PRECIP WHILE GFS
FURTHER N IN BRINGING BETTER RH/UVV INTO VA IN RESPONSE TO NEXT IMPULSE
RIDING THRU. HOWEVER MOST GUIDANCE CATCHING ON TO BEST SHRA CHCS
ALONG/SOUTH OF HIGHWAY 460 THIS EVENING PER 2K+ CAPES ATTM...WITH EVEN
SOME SCTD COVERAGE FURTHER NORTH AS NEXT S/W MAY BE ENOUGH TO BREAK THE
CAP LATER. APPEARS SVR POTENTIAL LIMITED BY CAP BUT SOME TRAINING CELLS
POSSIBLE WITH UNIDIRECTIONAL WESTERLY FLOW ALOFT ATTM. THUS WILL GO
WITH CHC POPS ALL AREAS THRU AT LEAST MIDNGT GIVING WAY TO FOG LATE PER
RISING DEWPTS/LGT WINDS. RAOBS INDICATE CAP ALOFT WEAKER THU BUT
FORCING AGAIN LIMITED TO NC FRONTAL PROXIMITY AND OROGRAPHICS/OUTFLOW
ELSW. HOWEVER PROBABLY A BIT MORE COVERAGE THAN TODAY WITH BETTER
RH/THETA-E RIDGING AROUND...ALTHO STILL NOT ENOUGH GIVEN LACK OF UPPER
FOCUS TO GO MUCH MORE THAN CHCY POPS ESPCLY S FOR NOW...OTRW PC. TEMPS
AGAIN A BIT BELOW MOS TNGT OUTSIDE SRN CLOUDS...THEN SIMILAR HIGHS THU
TO THOSE OF WED UNDER HAZY SUNSHINE.

&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

FRONT AGAIN VERY SLOW TO MOVE NE AND THRU THE AREA WITH UPPER LOW WELL
W WHILE S/W ENERGY LOOKS TO KEEP BOUNDARY ABOUT STATIONARY INTO FRI
NGT. BEST MOISTURE AGAIN OVER THE SW WHERE WILL KEEP HIGHEST CHC POPS
INTO FRI NIGHT BEFORE BOUNDARY FINALLY SHIFTS THRU THE AREA SAT/SAT
NGT. HOWEVER WITH BUILDING HGTS AND BEST LIFT TO THE W...PLAN TO CONT
CHCY STATUS QUO POPS SAT/SUNDAY IN WARM/HUMID AIRMASS PER RH TRANSPORT
AND DECENT INSTAB. NEXT COLD FRONT ARRIVES SUNDAY NGT/MON AS BEST
SUPPORT PULLS BY TO THE N PER GFS. FRONT MAY GET STUCK OVER THE S EARLY
NEXT WEEK SO WILL KEEP BEST CHCS THERE AND CURTAIL TO SLGT CHC ELSW.
TEMPS WARMER ESPCLY BEHIND WARM FRONT OVER THE WEEKEND...WITH 85-90
E AND 80-85 OVERALL THRU THE PERIOD. ZONES AND ISC GRIDS WILL BE
OUT ARD 300 PM. HAVE GOOD EVENING.

&&

.AVIATION...

VFR CONDITIONS WITH CU/AC TO PREVAIL THIS AFTN OUTSIDE HAZE ALOFT AND
WIDELY SCTD TSRA WHICH COULD BRING A FEW SITES INTO BRIEF MVFR/IFR
CRITERIA. EXPECT PATCHY FOG TO DEVELOP AGAIN TNGT...THICKEST IN THE
VALLEYS WHERE IFR VSBYS/CIGS WILL DEVELOP AFTER 06Z. FOG SHOULD GIVE
WAY TO MORE HAZE THU OTRW SCTD/BKN CU/AC AND ISOLD SHRA/TSRA DEVELOPING
MAINLY NC/VA BORDER SOUTHWARD.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

SHORT TERM...10
LONG TERM...07
AVIATION...10
Hazardous weather outlook, Jun 30, 5:30 AM EDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 AM EDT WED JUN 30 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-011100-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
530 AM EDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.